Flash Flood, Wallace
- When
- May 26, 2:25 PM MST
- Where
- Wallace County, 11.03 mi N of Sharon Spgs
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.039, -101.750
NWS employee reported portions of Highway 27 north of Sharon Springs flooding.
Thunderstorms in northwest Kansas produced a tornado in Thomas County in addition to several reports of hail, strong winds, and flash flooding from heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms in northwest Kansas produced a tornado in Thomas County in addition to several reports of hail, strong winds, and flash flooding from heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:25 PM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Sun May 26 2019 .SHORT TERM...(This evening through Wednesday) Issued at 125 PM MDT Sun May 26 2019 Tonight...a line or broken line of strong to severe thunderstorms is expected to exit the forecast area around or shortly after midnight. Low temperatures range from the mid 40s to low 50s in far eastern Colorado to around 60 in Norton and Graham counties. Monday...its possible for a few strong to severe thunderstorms to develop in the late afternoon to overnight hours across the far east and northwest zones. The Storm Prediction Center has areas from near McCook to Hill City east in a slight risk for severe storms. Southerly winds increase in the afternoon with gusts in the 25 to 35 mph range along and south of the interstate. High temperatures in the mid 70s to mid 80s. Low temperatures range from the low to mid 40s west, mid 50s east. Tuesday...general idea is for an upper level low pressure area to reach southwest Nebraska by the end of the day then into northeast Nebraska by 12z Wednesday morning. Some wraparound showers and thunderstorms are possible, mainly across the northwest 1/2 of the area. Afternoon temperatures will be much cooler with readings ranging from the low to mid 60s in the west to the upper 70s in the east. Low temperatures in the low 40s west, low 50s east. Wednesday...generally dry weather currently expected. High temperatures in the 60s, low temperatures in the 40s. .LONG TERM...(Thursday through Sunday) Issued at 125 PM MDT Sun May 26 2019 Thursday...dry weather currently expected. High temperatures in the low to mid 70s. Lows in the mid 40s to low 50s. Friday...some weak disturbances move across the area from the west/southwest supporting spotty chances for thunderstorms. High temperatures in the mid 70s to low 80s. Low temperatures in the mid 40s to around 50 west, mid 50s east. Saturday...little change from Friday with a chance of afternoon thunderstorms. High temperatures in the mid 70s to low 80s. Lows in the upper 40s west to mid 50s east. Sunday...chance of afternoon thunderstorms as weather disturbances move through from the west. High temperatures in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1115 AM MDT Sun May 26 2019 KGLD, sub vfr cigs expected from taf issuance through 19z or 20z with winds from the southeast 10-15kts with higher gusts. From 20z-23z vfr conditions expected with winds increasing from the south gusting near 30kts. From 23z-01z a line of strong to severe thunderstorms is expected to impact the terminal very low visibility in moderate to heavy rain, wind gusts in excess of 50kts and possibly some hail. After 02z winds begin the period from the southeast near 15ks slowly veering to the south around 12kts by 07z then southwest near 10kts by 12z and west under 10kts around 15z. KMCK, sub vfr conditions expected from taf issuance through about 05z with winds increasing from the southeast gusting near 30kts. From 00z-02z a line of strong to severe thunderstorms may impact the terminal with very low visibility in moderate to heavy rain, wind gusts in excess of 50kts and possibly some hail. After 06z vfr conditions are expected with winds gradually veering to the south then southwest at speeds under 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 135 PM MDT Sun May 26 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms will increase in coverage and intensity through the remainder of the afternoon and into the mid evening moving in a northeast to east direction. The primary threats will be hail to three inches in diameter, wind gusts to 75 mph, a few tornadoes, and locally heavy rainfall which may cause flash flooding. The line or broken line of severe storms is expected to exit the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday, isolated thunderstorms will be possible over the northern and eastern portions of the area. A few of these storms could become severe with large hail being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening.
Special Weather Statement
National Weather Service Goodland KS
202 PM MDT Sun May 26 2019
KSZ041-262015-
Greeley KS-
202 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Towner, or 15 miles southwest of Tribune, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.
LAT...LON 3845 10204 3862 10193 3846 10165 3826 10189
3826 10205
TIME...MOT...LOC 2001Z 208DEG 47KT 3834 10199
024Special Weather Statement
National Weather Service Goodland KS
338 PM CDT Sun May 26 2019
KSZ014-028-262100-
Thomas KS-Logan KS-
338 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Winona, or 22 miles east of Sharon Springs, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winona.
This includes Interstate 70 in Kansas between mile markers 39 and 42.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.
LAT...LON 3893 10148 3898 10148 3914 10142 3914 10139
3922 10139 3939 10133 3928 10101 3889 10126
TIME...MOT...LOC 2038Z 203DEG 49KT 3901 10136
024Special Weather Statement National Weather Service Goodland KS 340 PM CDT Sun May 26 2019 KSZ028-042-262100- Wichita KS-Logan KS- 340 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA AND SOUTHWESTERN LOGAN COUNTIES UNTIL 400 PM CDT... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Leoti, moving north at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Leoti. A Tornado Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3846 10130 3851 10155 3891 10141 3885 10102 TIME...MOT...LOC 2040Z 188DEG 47KT 3857 10138 024
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Sun May 26 2019
COZ092-262100-
Cheyenne County CO-
243 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 300 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Towner, or 19 miles southeast of Cheyenne Wells,
moving north at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arapahoe.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3894 10228 3893 10205 3862 10205 3861 10219
3862 10229
TIME...MOT...LOC 2043Z 188DEG 47KT 3861 10211
024Special Weather Statement National Weather Service Goodland KS 249 PM MDT Sun May 26 2019 KSZ027-041-262115- Wallace KS-Greeley KS- 249 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WALLACE AND NORTHEASTERN GREELEY COUNTIES UNTIL 315 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Sharon Springs, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sharon Springs and Wallace. A Tornado Watch remains in effect until 900 PM MDT for west central Kansas. LAT...LON 3860 10160 3863 10196 3913 10190 3912 10148 TIME...MOT...LOC 2049Z 196DEG 38KT 3871 10177 024
Special Weather Statement National Weather Service Goodland KS 408 PM CDT Sun May 26 2019 KSZ028-262130- Logan KS- 408 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 430 PM CDT... At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near Russell Springs, or 17 miles northwest of Scott State Lake, moving north at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oakley, Monument and Russell Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern and west central Kansas. LAT...LON 3878 10129 3914 10119 3913 10085 3878 10103 TIME...MOT...LOC 2108Z 185DEG 43KT 3888 10113 024
The Goodland radar (KGLD), 37 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
12 flash flood, 3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
NWS employee reported portions of Highway 27 north of Sharon Springs flooding.
Spotter reported a rain wrapped tornado. Damage survey revealed lots of minor damage, including damaged roofs, a destroyed center irrigation pivot, numerous trees downed, siding on houses damaged, and a small shed destroyed, among other minor damage.
Report via Facebook of water coming into a basement.
Trained spotter reports 4 to 5 inches of water on all main roadways.
Dispatch reported Highway 283 in Selden flooded around 425 pm mdt but as of 510 pm mdt the water has receded.
Photo sent via Facebook of water covering roadway, obscuring curbs.
Secondary roads flooded across northern portions of Logan County due to heavy rainfall.
Dispatch reported water over Highway 383 in the town of Jennings.
Video sent via Facebook of water flowing over grassy area.
Video sent via Facebook of water flowing through the Villa High Park.
Dispatch reported some flooding on Commerce Road near exit 17. Walmart entrance and adjacent side roads are seeing flooding.
Dispatch reported water over much of roadway near 7th Street and Caldwell.
Penny to nickel sized hail.
Several stones varying in size from pea to penny size.
Via Facebook public reported flash flooding covering roadways at the intersection of county road J and county road 18.
Estimated by spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828208, 828224, 828209, 828210, 828225, 828211, 828212, 828213, 828214, 828215, 828216, 828217, 828218, 828220, 828221, 828219, 828222, 828226.